As everyone knows, I had my gallbladder out in late June.
Because of this, I had to limit my intake of fats quite a bit to avoid what I like to call an Unpleasant Digestive Episode. This means almost no deep fried food (the occasional French fry or doughnut is about it), low fat or fat-free dairy products, very little red meat, and checking the fat grams on just about everything I buy.
Thanks to this regimen, I've lost ten pounds and seen my triglycerides drop about twenty points, which is great...
But my LDL cholesterol went UP about twelve points, putting me over the magic 190 threshold of "very high" that means I need to lower it.
Now, how this happened when I was cutting fat from my diet like a good little girl I have no idea. All I know is that it did happen, and I need to do something about it to avoid an Unfortunate/Potentially Fatal Cardiac Episode. So when my doctor put me on 20 mg. of simvastatin (generic Zocor), I did as I was told.
Didn't work so well.
I knew that statins can have some nasty side effects - a friend of mine had such awful ones that she finally gave up after trying four different kinds and being in so much pain she could barely function - but I knew several people who were already on them and had had no problems. Alas, that was not the case with me. One dose was fine, but after the second dose I had classic statin-intolerance symptoms: muscle pain (primarily in my legs but spreading to my arms and shoulders), weakness, coldness and cramping in my quads and calves, a migraine that all but had me sobbing in pain, and confusion/fuzzy-headedness that required me to ask my co-workers for helping taking the minutes at a weekly admin meeting. It was just awful, and after looking up the side effects on the medication, I called my doctor and discontinued the medication immediately.
This was about a month ago. I've switched to a more Mediterranean-style diet (whole grains only, more fish, no red meat at all, plenty of almonds even though they can and do trigger Unfortunate Digestive Episodes, zero deep fried food, a bowl of oatmeal every morning) and am heading back to the gym as of tonight. I suspect that the rise in LDL cholesterol may be my body's reaction to losing my gallbladder, since the triglyceride drop sure indicates that I'm doing something right.
Problem: my doctor wants me to go back on the statins as of December.
Now, she's not putting me back on a full dose. She's told me to try a pill per week for a month, then add another pill per week every three weeks until I'm taking one a day. This is called "titrating" and is an accepted way to see if someone can build up a tolerance to a medication, and given my cholesterol levels I can see why she wants me to do this.
HOWEVER. Given how strongly, and how quickly, I reacted to the simvastatin, I am skeptical as to whether this will even work. Add in that I've been doing some research and have found that statins can raise the chance of Type II diabetes by nearly 30%, and that close to 20% of patients have the muscle cramps, weakness, pain, and migraines that I experienced, I have to ask if this is even worth it. I realize that having high LDL may shorten my life, but being in constant pain (and worse, being unable to think) and risking getting a chronic disease like diabetes for a few extra years doesn't necessarily strike me as a good trade-off.
One more thing to know: I've tried both fish oil and flaxseed oil to lower my cholesterol, and each time I've had such horrible headaches I had to stop. Worse, my attempt at simply eating more fish (primarily tuna since I despise the taste of salmon) may also be causing headaches, since the last couple of times I've had tuna I've had yet more migraines.
So...does anyone have any suggestions? Has anyone else who's had gallbladder surgery experienced a rise in cholesterol? Are there alternatives to surgery? To statins if medication is necessary?
6:22 PM PT: Thanks to everyone who responded. I got some great ideas about diet and exercise, and most important of all, I did what I should have done and called my doctor -
Who called me back a couple of hours later, listened to my concerns, and promptly put me the lowest effective dose of another, much milder, medication. She agreed that I probably overdid it on getting rid of fats, told me to hit the gym three times a week (minimum), and told to take the new meds every other day to see if can tolerate them.
If I can't, we'll try something else. Either way, I'm greatly heartened by how willing she was to discuss alternatives.
Thank you all SO MUCH for your advice and your comfort. I really appreciate it!